Wyoming, 2019High Wind in Wyoming, December 11 to 13, 2019
December 11 to 13, 2019 · NWS CYS · 6 events in 6 counties and zones
Prolonged period of high winds were felt across the gap wind areas across southeastern Wyoming and spilling into the Laramie Valley and central Laramie County with the highest winds measuring into the 70 mph range particularly between Laramie and Arlington affecting area interstate travel as restrictions were placed for high profile and those with light trailers from passing through during the…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Prolonged period of high winds were felt across the gap wind areas across southeastern Wyoming and spilling into the Laramie Valley and central Laramie County with the highest winds measuring into the 70 mph range particularly between Laramie and Arlington affecting area interstate travel as restrictions were placed for high profile and those with light trailers from passing through during the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 11, 4:52 PM MST, 24 minutes earlier.
Area forecast discussion, Dec 11, 4:52 PM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
452 PM MST Wed Dec 11 2019
.SHORT TERM...(This evening through Friday night)
Issued at 120 PM MST Wed Dec 11 2019
Tonight...In somewhat of a quandary with respect to the current High
Wind Warning, set to expire later this afternoon. Winds and gusts
have decreased somewhat early this afternoon. However, the Craig to
Casper 850/700 mb height gradients remain borderline for more strong
wind gusts tonight and Thursday. Will either extend the High Wind
Warning or cancel the warning early. Next batch of snow should begin
overnight across our Snowy and Sierra Madre Ranges and the moist
orographic flow continues into Friday, thus will upgrade our Winter
Storm Watch to a Winter Storm Warning.
Thursday...Relatively windy and mild weather continues with brisk
northwest flow aloft and decent low and mid level gradients. The
orographic snow machine continues over and near our Snowy and Sierra
Madre Ranges.
Thursday night/Friday...The next fast moving and low amplitude
shortwave trough aloft moves across our counties early Friday. Low
and mid level gradients increase substantially with 700 mb winds
increasing over 50 knots on Friday, along with impressive 850/700 mb
Craig to Casper height gradients. A relatively decent chance for
High Winds on Friday in multiple locations, though will defer to the
next few shifts to make the decision on a High Wind Watch since the
winds will be in the fourth period. A bit cooler on Friday with
cloud cover.
.LONG TERM...(Saturday through Wednesday)
Issued at 120 PM MST Wed Dec 11 2019
Saturday...The next shortwave trough aloft moves overhead and with
plenty of low and mid level moisture available, expect scattered to
numerous snow showers to develop, along with colder temperatures
associated with the passing cold front.
Sunday...The main batch of snow associated with the shortwave trough
aloft should move into Colorado, though with slight chances for snow
across our southern counties. Even colder with 700 mb temperatures
only near -14 Celsius.
Monday...Windy and cold under the cyclonic northwest flow aloft and
with 700 mb temperatures only near -15 Celsius, along with decent
low and mid level gradients.
Tuesday...Although the northwest flow aloft continues, heights and
thicknesses increase, along with downslope warming and more sunshine
to produce a warming trend.
Wednesday...The slow warming trend continues as the transitory ridge
aloft moves off to our east and southwest flow aloft develops.
Continued dry with limited low and mid level moisture.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 446 PM MST Wed Dec 11 2019
VFR conditions this evening and overnight for all terminals. MVFR
FOR KRWL around 12Z tomorrow morning due to cigs becoming OVC
around 5kft. Winds will be gusty up to 30 knots from the Southwest
for the WY terminals this evening and overnight also. The
Panhandle will experience winds 10-15 knots through the overnight
period except for KCDR, where winds will be less than 10 knots
overnight.
&&
.FIRE WEATHER...
Issued at 120 PM MST Wed Dec 11 2019
No concerns based on expected winds and humidities.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until noon MST Friday for WYZ112-114.
NE...None.
&&
SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...BW
FIRE WEATHER...RUBIN
Hazardous weather outlook, Dec 11, 3:38 PM MST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
338 PM MST Wed Dec 11 2019
NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-122245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
338 PM MST Wed Dec 11 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
Strong winds will be possible on Friday.
.Spotter information statement...
Spotter activation will not be needed.
WYZ112-114-122245-
Sierra Madre Range-Snowy Range-
338 PM MST Wed Dec 11 2019
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TONIGHT
A Winter Storm Warning is in effect. Snow, heavy at times, will
occur.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
A Winter Storm Warning is in effect through Friday morning. Snow,
heavy at times, will occur. Total snow accumulations of 12 to 22
inches are expected, with higher amounts near the peaks. Winds
will gust as high as 60 mph.
.Spotter information statement...
Spotter activation will not be needed.
Rubin
In the hours before
Special weather statement, Dec 11, 4:54 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
454 PM MST Wed Dec 11 2019
WYZ106-110-120400-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
454 PM MST Wed Dec 11 2019
...STRONG GUSTY WINDS EXPECTED THIS EVENING...
West to southwest winds will occasionally gust up to 55 MPH this
evening across the Wind Prone areas of southeast Wyoming. This
includes Interstate 80 near Arlington between Mile Markers 265 to
275, and Interstate 25 near Bordeaux between Mile Markers 70 and
75.
These winds will cause difficult driving conditions for motorists
with high profile vehicles, including campers. Do not expect these
winds to weaken through midnight tonight.
High Wind, North Snowy Range Foothills
- When
- December 11, 5:16 PM MST to December 13, 8:28 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Cooper Cove or seven miles east-southeast of Arlington measured the reported wind gust. Several other WYDOT sensors measured gusts into the upper 60 mph range.
High Wind, Laramie Valley
- When
- December 11, 7:04 PM MST to 9:00 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Quealy Dome or fourteen miles northeast of Centennial measured the peak wind gust.
High Wind, South Laramie Range Foothills
- When
- December 11, 7:45 PM MST to December 13, 12:45 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensors along Interstate 25 at Whitaker and Interstate 80 at mile marker 353 or ten miles west-southwest of Cheyenne each measured the reported wind gust. A nearby Union Pacific Railroad sensor at EMKAYW or fourteen miles west-southwest of Cheyenne measured a peak wind gust of 77 mph.
High Wind, South Laramie Range
- When
- December 11, 10:15 PM MST to December 12, 7:00 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensors along Interstate around Buford each measured the reported wind gust. A few nearby Union Pacific Railroad sensors in the vicinity also measured peak gusts around 64 mph.
High Wind, Central Laramie County
- When
- December 11, 11:08 PM MST to December 13, 10:53 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bear Creek or eight miles south of Chugwater measured the reported wind gust. The Cheyenne Airport ASOS also measured a peak wind gust of 60 mph.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 12, 6:20 AM MST to 7:26 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Heavy Snow in Idaho, December 11 to 12, 2019$1,000 · 9 events
- Heavy Snow in Nevada, December 11 to 14, 20198 events
- Winter Weather in Maryland, December 11, 20196 events
- Flooding in South Dakota, December 11 to 29, 20192 events
- Heavy Snow in Wyoming, December 11 to 14, 20192 events
- Dense Fog in California, December 11 to 12, 20192 events
- Winter Weather in West Virginia, December 11, 2019$6,000 · 1 event
- Winter Weather in Idaho, December 11, 20191 event
- Dense Fog in Utah, December 11 to 12, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865049, 865051, 865052, 865050, 865053, 864609.